Virginia, 2008

Hail in Virginia, June 19, 2008

June 19, 2008 · NWS LWX · 6 events in 4 counties and zones

An upper level disturbance moving through Virginia triggered scattered showers and thunderstorms during the afternoon of June 19th. A few of the thunderstorms produced large hail over central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An upper level disturbance moving through Virginia triggered scattered showers and thunderstorms during the afternoon of June 19th. A few of the thunderstorms produced large hail over central Virginia. Golf ball size hail fell near the city of Fredericksburg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 19, 1:34 PM EST, 2 hours 48 minutes earlier.

Area forecast discussion, Jun 19, 1:34 PM EST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
234 PM EDT THU JUN 19 2008

.SYNOPSIS...

A TROUGH OF LOW PRESSURE WILL REMAIN OVER THE REGION THROUGH
SATURDAY. THE NEXT DISTURBANCE AND ITS ASSOCIATED COLD FRONT WILL
AFFECT THE REGION LATE IN THE WEEKEND INTO EARLY NEXT WEEK. HIGH
PRESSURE WILL BUILD BACK OVER THE AREA BY MID WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

SURFACE ANALYSIS AT 17Z SHOWS WEAK HIGH PRESSURE OVER THE MID
ATLANTIC WITH A TROUGH NOTED EAST OF THE APPALACHIANS. REGIONAL
RADAR AT 1730Z WAS SHOWS A FEW WEAK ECHOES TRYING TO POP UP...WHILE
SATELLITE IMAGERY AND SURFACE OBSERVATIONS SHOWS PARTLY SUNNY TO
MOSTLY CLOUDY SKIES WITH CU FIELD. TEMPERATURES WERE IN THE 70S WITH
DEW POINTS IN THE 50S.

RADAR SHOWS A FEW ECHOS ALREADY POPPING UP. STORMS TODAY ARE
EXPECTED TO REMAIN BELOW SEVERE CRITERIA. THE HIGHEST SB CAPE LIES
ACROSS THE SOUTHERN AND SOUTHEASTERN ZONES...RANGING FROM 500 TO
1000 J/KG...WITH LIFTED INDICES BARELY NEGATIVE. THERE IS 30 KNOTS
OF WIND BETWEEN 850 AND 700MB...SO SOME OF THE HIGHER CORES COULD
MIX DOWN. WILL CARRY THE ISOLATED TO SCATTERED POPS FROM THIS
AFTERNOON INTO THE EVENING. THESE SHOULD BE DIMINISHING AROUND
SUNSET WITH THE LOSS OF THE LITTLE DAYTIME HEATING THAT HAS
DEVELOPED.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...

THE UPPER TROUGH WILL DRIFT EAST BY FRIDAY MORNING...WITH WEAKER
NORTHWEST FLOW AND THE PARENT UPPER LOW WILL LIFT NORTH. WILL STILL
EXPECT A CU FIELD TO DEVELOP BY FRIDAY AFTERNOON...BUT WILL CARRY A
DRY FORECAST. CANNOT RULE OUT ISOLATED SHOWERS...BUT CONFIDENCE NOT
THERE TO ADD IT TO THE FORECAST. GUIDANCE WAS WARMER FOR
TOMORROW...WITH TEMPERATURES GETTING INTO THE 80S AGAIN.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...

AN UPPER-LEVEL LOW OVER SOUTHEASTERN CANADA WILL LIFT NORTH
FRIDAY NIGHT AND SURFACE HIGH WILL BUILD OVER THE WESTERN
ATLANTIC. A RETURN FLOW AROUND THIS HIGH WILL ALLOW FOR WARMER AND
MORE HUMID CONDITIONS. THE MID AND UPPER-LEVEL FLOW IS EXPECTED TO
BACK TO THE SOUTHWEST DURING THE DAY SATURDAY AND THIS WILL HELP
TO USHER IN MORE MID-LEVEL MOISTURE. MODEL GUIDANCE CONTINUES TO
SUGGEST THAT AN UPPER-LEVEL DISTURBANCE IN THE SOUTHWEST FLOW
ALOFT DOES PUSH THROUGH THE REGION LATER SATURDAY AFTERNOON INTO
SATURDAY NIGHT. WITH INCREASED LOW AND MID-LEVEL MOISTURE...SREF
AS WELL AS NAM/GFS BUFKIT ARE INDICATING UP TO 1000 J/KG LATER
SATURDAY. THE UPPER-LEVEL DISTURBANCE AND A PRESSURE TROUGH WILL
LIKELY BE THE TRIGGERS FOR SCATTERED SHOWERS AND THUNDERSTORMS
DURING THE AFTERNOON AND AT NIGHT.

A STRONGER DISTURBANCE AND ITS ASSOCIATED COLD FRONT WILL APPROACH
THE REGION SUNDAY. WITH A SOUTH-SOUTHWEST FLOW THROUGH LOW AND
MID-LEVELS OF THE ATMOSPHERE THERE WILL BE PLENTY OF MOISTURE TO
WORK WITH. MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED SUNDAY. WITH
MODERATE SHEAR PROFILES AND EVEN MORE INSTABILITY...GUSTY WINDS AND
HAIL WILL BE A THREAT ALONG WITH HEAVY RAIN. HAVE BUMPED UP POPS AND
CONTINUED THE THREAT FOR ANYTIME.

THE COLD FRONT WILL PASS THROUGH THE REGION MONDAY BRINGING A CHANCE
FOR SHOWERS/T-STORMS. DRIER AIR WILL MOVE INTO THE REGION BEHIND THE
FRONT FOR THE MIDDLE PORTION OF NEXT WEEK. HOWEVER...DID ADD POPS IN
FOR TUESDAY ACROSS THE EASTERN CWA AS LATEST GUIDANCE SHOWS A CUT
OFF UPPER-LEVEL LOW PASSING THROUGH.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...

VFR CONDITIONS TO PREVAIL THROUGH FRIDAY AFTERNOON. ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED TO CONTINUE THROUGH
AROUND SUNSET. THESE STORMS COULD PRODUCE WIND GUSTS TO 30 KNOTS AND
REDUCED VISIBILITIES. HOWEVER...COVERAGE NOT HIGH ENOUGH TO CARRY A
PREDOMINANT GROUP IN THE TAFS. WILL CONTINUE VICINITY THUNDERSTORMS
THROUGH THE EARLY EVENING.

VFR CONDITIONS EXPECTED FRIDAY NIGHT INTO SATURDAY. SHOWERS AND
THUNDERSTORMS ARE EXPECTED SATURDAY AFTERNOON INTO EARLY NEXT WEEK.
SOME THUNDERSTORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND HAIL
ALONG WITH SUB VFR CONDITIONS. THE BEST CHANCE FOR SHOWERS AND
THUNDERSTORMS WILL BE ON SUNDAY.

&&

.MARINE...

WINDS REMAIN AT OR BELOW 10 KNOTS TONIGHT INTO FRIDAY. ISOLATED
TO SCATTERED SHOWERS AND THUNDERSTORMS MAY YET AGAIN PROMPT
SPECIAL MARINE WARNINGS FOR WINDS TO 35 KNOTS.

A RETURN FLOW WILL SET UP SATURDAY AS HIGH PRESSURE BUILDS OVER
THE WESTERN ATLANTIC. A COLD FRONT WILL APPROACH THE WATERS SUNDAY
AND PASS THROUGH ON MONDAY. WIND SPEEDS MAY APPROACH SCA
CRITERIA...BUT WILL LEAVE SPEEDS BELOW FOR NOW GIVEN HOW MARGINAL
IT IS.

SHOWERS AND THUNDERSTORMS ARE EXPECTED LATER THIS WEEKEND INTO EARLY
NEXT WEEK. SOME THUNDERSTORMS WILL BE CAPABLE OF PRODUCING GUSTY
WINDS AND HAIL. THE BEST CHANCE FOR SHOWERS AND THUNDERSTORMS WILL
BE SUNDAY.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...BJL
NEAR TERM...SAR
SHORT TERM...SAR
LONG TERM...BJL
AVIATION...BJL/SAR
MARINE...BJL/SAR
Hazardous weather outlook, Jun 19, 2:04 PM EST, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
304 PM EDT THU JUN 19 2008

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
201000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
304 PM EDT THU JUN 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS
THE REGION THROUGH EARLY THIS EVENING. SOME STORMS THAT MOVE OVER
THE TIDAL POTOMAC RIVER AND MARYLAND CHESAPEAKE BAY MAY PRODUCE
WIND GUSTS TO 35 KNOTS...PROMPTING SPECIAL MARINE WARNINGS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED SATURDAY
AFTERNOON THROUGH SUNDAY AS A COLD FRONT APPROACHES. SOME
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-201000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
304 PM EDT THU JUN 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED SATURDAY
AFTERNOON THROUGH SUNDAY AS A COLD FRONT APPROACHES. SOME
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Jun 19, 3:01 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
401 PM EDT THU JUN 19 2008

VAZ041-052-055-192045-
STAFFORD VA-FAUQUIER VA-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
401 PM EDT THU JUN 19 2008

...STRONG THUNDERSTORMS TO AFFECT STAFFORD...FAUQUIER AND PRINCE
WILLIAM COUNTIES...

AT 401 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
SOUTHWEST OF ADEN...MOVING SOUTHEAST AT 14 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAIN...SMALL
HAIL AND WIND GUSTS TO 50 MPH.

THE COMMUNITIES OF INDEPENDENCE HILL AND MONTCLAIR WILL BE AFFECTED
BY THIS STORM THROUGH 4:45 PM.

HTS
Special weather statement, Jun 19, 3:29 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
429 PM EDT THU JUN 19 2008

VAZ041-050-051-192115-
ORANGE VA-CULPEPER VA-FAUQUIER VA-
429 PM EDT THU JUN 19 2008

...STRONG THUNDERSTORMS TO AFFECT ORANGE...CULPEPER AND FAUQUIER
COUNTIES...

AT 429 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CATALPA...MOVING EAST AT 21 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAIN...SMALL
HAIL AND WIND GUSTS TO 40 MPH.

THE COMMUNITIES OF BRANDY STATION...STEVENSBURG...ELKWOOD...SUMERDUCK
AND RICHARDSVILLE WILL BE AFFECTED BY THIS STORM THROUGH 5:15 PM.

HTS

The radar

The Sterling radar (KLWX), 89 km away, was scanning. The volume nearest the first event began at 21:22 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Page

When
June 19, 4:22 PM EST
Where
Page County, 0.38 mi ENE of Fairview
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.653, -78.424

A trained spotter reported penny-sized hail.

Hail, Warren

When
June 19, 5:07 PM EST
Where
Warren County, 0.7 mi W of Front Royal
Measured
0.88 in hail
Reported by
Public
Coordinates
38.921, -78.193

Penny to nickel-sized hail was reported in Front Royal.

Hail, Spotsylvania

When
June 19, 6:40 PM EST
Where
Spotsylvania County, 2.14 mi SSW of Five Mile
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.250, -77.560

A trained spotter reported penny-sized hail.

Hail, Spotsylvania

When
June 19, 6:40 PM EST
Where
Spotsylvania County, 1.29 mi WNW of Leavells
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.260, -77.540

A trained spotter reported penny-sized hail.

Hail, Spotsylvania

When
June 19, 6:44 PM EST
Where
Spotsylvania County, 1.09 mi E of Spotsylvania
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.200, -77.560

A trained spotter reported penny-sized hail.

Hail, Fredericksburg (C)

When
June 19, 6:45 PM EST
Where
Fredericksburg (C) County, 0.81 mi WSW of Fredericksburg
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.296, -77.484

A trained spotter reported golf ball-sized hail at the intersection of Route 1 and Route 3.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108187, 108190, 108183, 108184, 108186, 108189.